Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 10, NWS Las Vegas, NV

July 14, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 14, 2014, 6:59 PM MST for Mohave County, Arizona. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 6:59 PM MST (01:59 UTC)
Expired
Jul 14, 2014, 7:45 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:25 PM MSTTSTM WND DMGKingman, AZ10 BROKEN POWER POLES AND NUMEROUS LARGE TREES BLOWN DOWN IN POSSIBLE MICROBURST...SOME TREES FELL ON LOCAL HOMES. SOME SHINGLE DAMAGE AS WELL.
Jul 14, 7:25 PM MSTTSTM WND GST 554 Nne Kingman, AZTRAINED WEATHER SPOTTER ESIMATED WIND GUST AROUND 725 PM MST.
Jul 14, 7:30 PM MSTTSTM WND DMGKingman, AZTHE MOHAVE COUNTY SHERIFF REPORTED POWER LINES DOWN IN KINGMAN.
Jul 14, 7:30 PM MSTHAIL 0.881 S Kingman, AZA SPOTTER REPORTED NICKEL SIZE HAIL IN KINGMAN FELL FOR ABOUT 4 MINUTES AND NEARLY COVERED THE GROUND.
Jul 14, 7:35 PM MSTTSTM WND DMG4 Nnw Kingman, AZA ROOF WAS BLOWN OFF A SHED AND POWER LINES WERE DOWNED ON CHRISTY DRIVE IN KINGMAN.
Jul 14, 7:35 PM MSTTSTM WND DMGNew Kingman-Butler, AZSEVERAL TREES WERE REPORTED DOWN IN THE NEW BUTLER AREA. ROAD CREWS HAD TO BE DISPATCHED TO CLEAR A FEW TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS55 KVEF 150159
SVRVEF
AZC015-150245-
/O.NEW.KVEF.SV.W.0010.140715T0159Z-140715T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
659 PM MST MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 745 PM MST.

* AT 655 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED NEAR KINGMAN...AND WAS MOVING    
  NORTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW KINGMAN-BUTLER...GOLDEN VALLEY AND CHLORIDE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 42 AND 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3516 11443 3544 11426 3528 11362 3507 11399
TIME...MOT...LOC 0158Z 114DEG 20KT 3519 11405

$$

STACHELSKI
2 follow-up statements
120 
WWUS55 KVEF 150232
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
732 PM MST MON JUL 14 2014

AZC015-150245-
/O.CON.KVEF.SV.W.0010.000000T0000Z-140715T0245Z/
MOHAVE AZ-
732 PM MST MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR GOLDEN 
VALLEY...OR 13 MILES WEST OF KINGMAN...MOVING NORTHWEST AT 25 MPH.

HAIL TO DIME SIZE WAS REPORTED IN PARTS OF KINGMAN WITH THIS STORM.
POWER WAS REPORTED OUT IN PARTS OF KINGMAN.

LOCATIONS IMPACTED INCLUDE...
KINGMAN AND GOLDEN VALLEY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 42 AND 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3530 11381 3507 11399 3516 11443 3544 11426
TIME...MOT...LOC 0231Z 114DEG 20KT 3526 11426

$$

STACHELSKI
335 
WWUS55 KVEF 150244
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
744 PM MST MON JUL 14 2014

AZC015-150253-
/O.EXP.KVEF.SV.W.0010.000000T0000Z-140715T0245Z/
MOHAVE AZ-
744 PM MST MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 745 PM MST...

STRONG THUNDERSTORMS CONTINUE TO MOVE NORTHWEST AT 25 MPH ACROSS 
CENTRAL MOHAVE COUNTY...HOWEVER THE STORM HAS DROPPED BELOW SEVERE 
LEVELS AND THE WARNING WILL BE ALLOWED TO EXPIRE.

THROUGH 830 PM...THE NORTH SIDE OF GOLDEN VALLEY AND HIGHWAY 93 
BETWEEN GOLDEN VALLEY AND CHLORIDE WILL SEE GUSTS TO 55 MPH AND HAIL 
UP TO PENNY SIZE. 

LAT...LON 3530 11381 3507 11399 3516 11443 3544 11426
TIME...MOT...LOC 0243Z 114DEG 20KT 3529 11433

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:15 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 2:15 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT MON JUL 14 2014

.SYNOPSIS...A MOIST SOUTHEAST FLOW HAS RETURNED TO THE REGION AND
WILL LEAD TO A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA THROUGH
WEDNESDAY. A DRYING TREND IS EXPECTED FOR THE SECOND HALF OF THE
WEEK.
&&

.SHORT TERM...THE AIR MASS HAS BECOME FAIRLY MOIST OVER THE FORECAST
AREA DUE TO A LARGE SCALE INVERTED TROUGH TO OUR SOUTH AND A
PERSISTENT EAST/SOUTHEAST FLOW. IT IS ESPECIALLY MOIST IN THE SOUTH
WHERE PRECIPITABLE WATER VALUES ARE OVER 1.5 INCHES. MODELS INDICATE
MOIST AND UNSTABLE AIR OVER THE AREA THROUGH TONIGHT AND WITH
OUTFLOW BOUNDARIES AND SMALL SCALE VORTICES AROUND...I KEPT AT LEAST
A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ENTIRE FORECAST AREA
THROUGH TONIGHT...WITH THE HIGHEST POPS THIS EVENING. THE MODELS
SHOW A SHORTWAVE MOVING NORTH INTO THE NORTHERN PART OF THE FORECAST
AREA TUESDAY WITH DRIER AND MORE STABLE AIR STARTING TO PUSH IN
BEHIND IT. SO THE BEST CHANCES FOR THUNDERSTORMS WILL SHIFT TO THE
SOUTHERN GREAT BASIN...TAPERING SOUTH TO NO THUNDERSTORMS FORECAST
ACROSS SOUTHERN SAN BERNARDINO COUNTY. THE MID/UPPER RIDGE IS
FORECAST TO BECOME CENTERED ALONG THE CA/NV STATE LINE WEDNESDAY
WITH CONTINUED DRYING FROM THE SOUTH AND ALSO SOME DRYING PRESSING
IN FROM THE NORTH. SOME MOIST AND UNSTABLE AIR IS FORECAST TO BE IN
TRAPPED IN A BAND FROM ESMERALDA COUNTY TO NORTHERN MOHAVE COUNTY
WEDNESDAY AND WILL SHIFT SLIGHTLY NORTHWARD THURSDAY. NO
THUNDERSTORMS ARE FORECAST FOR LAS VEGAS SOUTHWARD BY THURSDAY.

.LONG TERM /THURSDAY THROUGH MONDAY/...
WEAK RIDGING WILL BE IN PLACE FRIDAY...WITH A CONTINUATION OF THE
DRYING TREND. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN OF
OUR NORTHERN FORECAST AREA. EXPECT AN EVEN LOWER CHANCE ACROSS OUR
NORTHERN HIGHER TERRAIN SATURDAY...WITH MOST LOCATIONS STAYING DRY
AS THE RIDGE OF HIGH PRESSURE SLOWLY SHIFTS TO THE EAST. FORECAST
CONFIDENCE LOWERS SUNDAY THROUGH MONDAY. BOTH THE 12Z GFS AND ECMWF
INDICATE THE RIDGE DROPPING FARTHER SOUTH AND EAST...SETTLING OVER
THE AZ/NM BORDER...BUT THE MODELS DIFFER ON THE OVERALL FLOW ACROSS
OUR REGION. THE GFS PROVIDES MORE SOUTHERLY FLOW ALLOWING FOR
ANOTHER RETURN OF MONSOON MOISTURE ACROSS THE EASTERN HALF OF THE
AREA. HOWEVER...THE ECMWF PROVIDES MORE SOUTHWEST FLOW ALLOWING FOR
DRY CONDITIONS ACROSS MUCH IF NOT THE ENTIRE FORECAST AREA. FOR NOW
WILL SPLIT THE DIFFERENCE AND FOLLOW MORE OF AN ENSEMBLE
APPROACH...KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOHAVE COUNTY EACH AFTERNOON AND EARLY EVENING. AS MENTIONED
IN THE PREVIOUS DISCUSSION...TEMPERATURES WILL BE FAIRLY FLAT
THROUGH THE PERIOD AND WITHIN A COUPLE OF DEGREES OF THEIR SEASONAL
NORMS.
&&

.AVIATION...FOR MCCARRAN...PREVAILING WINDS WILL BE FROM THE
SOUTHEAST TODAY AT 5-10 KTS. ISOLATED THUNDERSTORMS CAN BE EXPECTED
IN ALL APPROACH CORRIDORS DURING THE AFTERNOON AND EVENING. THE MOST
EXTENSIVE THUNDERSTORM DEVELOPMENT IS EXPECTED IN THE PEACH SPRINGS
CORRIDOR. OUTFLOW FROM THUNDERSTORMS COULD CAUSE GUSTY AND ERRATIC
WINDS AT THE TERMINAL THIS AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN INCREASINGLY MOIST AND UNSTABLE EAST TO SOUTHEAST
FLOW WILL CONTINUE TODAY AND MONDAY PROVIDING ISOLATED TO SCATTERED
THUNDERSTORMS. AREAS MOST FAVORABLE FOR EXTENSIVE THUNDERSTORM
DEVELOPMENT ARE HIGHER TERRAIN AND NORTHWEST ARIZONA. LOCALIZED
GUSTS AROUND 40 KTS CAN BE EXPECTED NEAR ANY SHOWERS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUESTED
TODAY OR TUESDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM...HARRISON
LONG TERM...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:18 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 9:37 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 9:40 AM MSTFlash Flood WatchVEFMohave11 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.